Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)


Linear waves in the Kerr geometry: A mathematical voyage to black hole physics

Authors: Felix Finster, Niky Kamran, Joel Smoller and Shing-Tung Yau
Journal: Bull. Amer. Math. Soc. 46 (2009), 635-659
MSC (2000): Primary 83C57, 35L15, 83C55
Published electronically: May 5, 2009
MathSciNet review: 2525736
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a survey of wave dynamics in the Kerr space-time geometry, the mathematical model of a rotating black hole in equilibrium. After a brief introduction to the Kerr metric, we review the separability properties of linear wave equations for fields of general spin  $ s=0,\frac{1}{2}, 1, 2$, corresponding to scalar, Dirac, electromagnetic fields and linearized gravitational waves. We give results on the long-time dynamics of Dirac and scalar waves, including decay rates for massive Dirac fields. For scalar waves, we give a rigorous treatment of superradiance and describe rigorously a mechanism of energy extraction from a rotating black hole. Finally, we discuss the open problem of linear stability of the Kerr metric and present partial results.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 83C57, 35L15, 83C55

Retrieve articles in all journals with MSC (2000): 83C57, 35L15, 83C55

Additional Information

Felix Finster
Affiliation: NWF I – Mathematik, Universität Regensburg, 93040 Regensburg, Germany

Niky Kamran
Affiliation: Department of Mathematics and Statistics, McGill University, Montreal, Quebec, H3A 2K6 Canada

Joel Smoller
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Shing-Tung Yau
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 01238

PII: S 0273-0979(09)01258-0
Received by editor(s): January 9, 2008
Received by editor(s) in revised form: August 11, 2008, and February 18, 2009
Published electronically: May 5, 2009
Additional Notes: The first author’s research was supported in part by the Deutsche Forschungsgemeinschaft.
The second author’s research supported by NSERC grant RGPIN 105490-2004.
The third author’s research was supported in part by the National Science Foundation, Grant No. DMS-0603754.
The fourth author’s research was supported in part by the NSF, Grant No. 33-585-7510-2-30.
Article copyright: © Copyright 2009 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia